Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 126, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 3:31 AM CDT for Hand County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2000, 3:31 AM CDT (08:31 UTC)
- Expired
- Aug 5, 2000, 4:30 AM CDT
- In force
- 59 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hand County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2354 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
128 WUUS53 KABR 050831 SVRABR SDC059-050930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 331 AM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 430 AM CDT * AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF POLO...OR ABOUT 13 MILES SOUTH OF FAULKTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURDETTE AROUND 405 AM CDT MILLER AROUND 410 AM CDT SAINT LAWRENCE AROUND 415 AM CDT VAYLAND AROUND 425 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4488 9893 4486 9927 4428 9887 4458 9871 BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:00 AM CDT, 31 minutes earlier.
Area forecast discussion, Aug 5, 3:00 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT SAT AUG 5 2000 SFC LOW IN CENTRAL SD WITH WARM FRONT NORTH INTO NORTH DAKOTA WILL CONT TO SLIDE EAST DURING MORNING HOURS...TAKING MOST OF PCPN WITH IT. ALL MODELS SHOW THAT COLD FRONT SHOULD MOVE THROUGH ERN CWA BY 18Z...WHICH WOULD BE TOO EARLY FOR STRONG TSRA TO DEVELOP. APPEARS THAT HEAVIEST ACTIVITY WILL BE IN MN TONIGHT. CROSS SECTIONS ACROSS NRN CWA SHOW THAT ABUNDANT LOW LEVEL MOIST WILL REMAIN EVEN AFTER COLD FRONTAL PASSAGE. WILL HAVE TO TRIM HIGHS DOWN A FEW DEGREES ACROSS THE NE TO ACCOUNT FOR MORE MOIST AND CLOUDS. RH PATTERNS DO SHOW THAT SOME SUN SHOULD BEGIN TO PEAK OUT IN THE KABR AREA LATE THIS AFTERNOON...WITH KATY STAYING CLOUD LOCKED THROUGH THE EVENING. KMBG AND KPIR SHOULD SCT OUT BY 18Z. NEXT CONCERN IS FOG CHANCES TONIGHT. DOWNWARD MOTION SEEN ALOFT TONIGHT WITH HIGH PRESSURE MOVING IN. WINDS WILL GO LIGHT. CROSS SECTIONS SHOW THAT SPEC HUMIDITIES REMAIN FROM 10 TO 12 G/KG IN THE LOWER LAYERS. WITH MUCH OF THE CWA RECEIVING RAIN THIS MORNING AND NOT MUCH VENTILATION SEEN TODAY...WILL ADD FOG TO ALL CWA OVERNIGHT. FOR SUNDAY...NEXT SERIES OF WEAK VORT MAX'S DROP SOUTH OVER CWA IN NW FLOW ALOFT. FAIR AMOUNT OF LIFT SEEN IN THE OMEGA FIELDS AND PLENTY OF LOW LEVEL MOIST STILL REMAINS. ETA SHOWS DECENT THETA-E RIDGE NOSING INTO CWA WITH THE AVN A BIT WEAKER. FORECASTED SOUNDINGS FROM AROUND THE CWA AT 18Z SHOW CAPE VALUES FROM 1.0K-1.3K J/KG DURING THE AFTERNOON. 700MB TEMPS ARE BELOW 10 DEGREES C SHOW NO CAP IS INDICATED. WILL ADD POPS FOR SHOWERS AND TSRA ON SUNDAY FOR ENTIRE CWA. WILL ALLOW FLASH FLOOD WATCH FOR NERN CWA TO EXPIRE AT 08Z. .ABR...NONE. HINTZ
In the hours before
Special weather statement, Aug 4, 9:56 PM CDT, 5 hours 35 minutes before
SDZ003-015-033-045-050315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 956 PM CDT (856 PM MDT) FRI AUG 4 2000 ...SEVERE THUNDERSTORM WATCH 646 CANCELLED... SEVERE THUNDERSTORM WATCH 646 FOR CORSON...DEWEY... STANLEY...AND JONES COUNTIES HAVE BEEN CANCELLED. ECKBERG N
Local storm report, Aug 4, 10:00 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT FRI AUG 4 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 4 NE PIERRE SD 3.5 INCH HAIL
08/04/00 HUGHES GRAPEFRUIT SIZE HAIL
REPORTED BY LAW F
ENFORCEMENT.
JH
NLocal storm report, Aug 5, 1:55 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
155 AM CDT SAT AUG 5 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM 3 W FAULKTON SD 4.5 INCH HAIL
08/04/00 FAULK SOFTBALL SIZE HAIL ALONG
WITH 70 MPH WINDS. SHERIFF
REPORT.
1110 PM 26 SW FAULKTON SD WIND DAMAGE
08/04/00 HYDE TREES DOWN.
1115 PM 3 E FAULKTON SD WIND DAMAGE
08/04/00 FAULK TREES DOWN. 60 TO 65 MPH
WINDS. SPOTTER REPORT.
1120 PM FAULKTON SD 70 MPH WIND GUST
08/04/00 FAULK SHERIFF REPORT.
1210 AM MILLER SD 1.75 INCH HAIL
08/05/00 HAND GOLFBALL SIZE HAIL. SPOTTER
REPORT.
JH
NThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 29 min |
| Aug 4, 7:49 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 56 min |
| Aug 4, 8:33 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 57 min |
| Aug 4, 8:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 53 min |
| Aug 4, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 27 min |
| Aug 4, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 55 min |
| Aug 4, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 60 min |
| Aug 4, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 60 min |
| Aug 4, 9:33 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 42 min |
| Aug 4, 9:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 47 min |
| Aug 4, 9:44 PM CDT | Tornado Warning | ABR | Hughes | 31 min |
| Aug 4, 10:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 31 min |
| Aug 4, 10:25 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hyde, Lyman | 65 min |
| Aug 4, 10:26 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 49 min |
| Aug 4, 10:31 PM CDT | Tornado Warning | ABR | Faulk | 44 min |
| Aug 4, 11:16 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 44 min |
| Aug 4, 11:29 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 46 min |
| Aug 4, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 48 min |
| Aug 5, 12:00 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 30 min |
| Aug 5, 12:27 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 33 min |
| Aug 5, 2:38 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.